Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS St. Louis, MO

August 1, 2003Iron County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 1, 2003, 5:23 PM CDT for Iron County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 5:23 PM CDT (22:23 UTC)
Expired
Aug 1, 2003, 5:45 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Iron County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 012223
SVRLSX
MOC093-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 545 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BELLEVIEW...MOVING EAST AT
  25 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT KNOB
  IRONTON
  ARCADIA
  GRANITEVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3771 9081 3754 9078 3746 9056 3771 9066

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 1, 3:25 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI AUG 1 2003

.DISCUSSION...
OVERALL...NOT MUCH DIFFERENCE IN SHORT TERM MODELS WITH THE GENERAL
PATTERN ACROSS THE CENTRAL CONUS...BUT BOTH ETA/GFS HAVE PROBLEMS
WITH CONVECTIVE FEEDBACK OVER SRN 2/3RDS OF MO BOTH TONIGHT AND
SATURDAY EVENING.  PLAN ON USING A COMPROMISE OF ETA/GFS/NGM MASS
FIELDS...ACCOUNTING FOR THESE PROBLEMS...TO DETERMINE SENSIBLE
WEATHER FIELDS.

CURRENT THINKING IS THAT AREA OF PCPN OVR NRN AND CNTRL MO LIMITING
THE AMOUNT OF INSTABILITY AVAILABLE FOR SEVERE WEATHER.  S OF
I-70...DAYTIME HEAT AND BOUNDARY ASSOCIATED WITH PCPN/CLOUD SHIELD
IS SETTING UP BOUNDARY THAT HAS TRIGGERED SVR TSRA IN THE LAST
HOUR.  BEST MID LEVEL Q-VECTOR CONVERGENCE/0-6KM SHEAR IS STAYING N
OF THIS AREA ATTM FAVORING THE POTENTIAL OF SVR MULTICELL
CLUSTERS/BOWS.  AS THIS BOUNDARY MOVES FARTHER S TONIGHT...SRN MO
INCLUDING FAR SRN PART OF CWA WILL HAVE HEAVY RAINFALL THREAT FROM
MCS THAT WILL MOVE ACROSS SRN MO/NRN AR LATE TONIGHT.

OTHERWISE...KEPT CHC PCPN SATURDAY AND SUNDAY AS SERIES OF SHORTWAVE
THROUGHS MOVES THROUGH PERSISTENT NWLY FLOW.  USED A BLEND ON
GUIDANCE FOR TEMPERATURES NEXT COUPLE OF DAYS.

IN THE EXTENDED...MEDIUM RANGE MODELS SHOWING GOOD AGREEMENT WITH
PERSISTENT WRN CONUS RIDGE AND ERN TROF.  HAVE SOME ISOLD/SCT
CONVECTION IN THE NERN 1/2 ON MONDAY BASED ON PROXIMITY OF UPR LOW
AND ASSOCIATED COLD POOL.  ALSO HAVE SCT TSRA LATE MON NIGHT/TUE
MORN OVR WRN 1/3RD OF CWA FOR MCS DEVELOPMENT. OTHERWISE...WENT DRY
WED THRU FRI AS 500MB HEIGHTS SLOWLY INCREASE.  GENERALLY FOLLOWED
THE MRF ENSEMBLE MOS GUIDANCE FOR TEMPS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

BRITT
Hazardous weather outlook, Aug 1, 9:15 AM CDT, 8 hours 8 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE RISK FOR SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A MODERATE
RISK FOR THE ENTIRE FORECAST AREA FOR THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
THESE STORMS WILL DEVELOP QUICKLY AND MOVE SOUTHEAST ACROSS THE
AREA.  THE PRIMARY SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.  LARGE HAIL IS ALSO POSSIBLE WITH SOME OF THE STORMS.
WIDESPREAD WIND DAMAGE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY MORNING GENERALLY
SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS AND INTERSTATE 44 IN
MISSOURI. THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE
AFTERNOON ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
MORE THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY...PRIMARILY ACROSS
SOUTHERN MISSOURI.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:56 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois49 min
Aug 1, 3:49 PM CDTFlash Flood WarningLSXJefferson, Sainte Genevieve, Saint Francois5 hr
Aug 1, 4:56 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois49 min
Aug 1, 5:06 PM CDTTornado WarningLSXMadison, Saint Francois39 min
Aug 1, 5:44 PM CDTSevere Thunderstorm WarningLSXIron46 min
Aug 1, 5:45 PM CDTSevere Thunderstorm WarningLSXMadison45 min
Aug 1, 6:28 PM CDTSevere Thunderstorm WarningLSXMadison62 min
Aug 1, 6:33 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.